Saw Palmetto and Bleeding….

January 23, 2009

Go to fullsize imageI just came across a patient who is taking this herb without my knowledge.  He apparently was taking this supplement to treat his urinary urgency secondary to an enlarged prostate.  Thinking it as an approved herbal supplement and therefore safe, he thought of not telling anyone regarding this pill.  Not until he underwent dental extraction when he was referred because of bleeding.

I have always been against taking herbal supplements as a drug.  These meds may have “no apporved therapeutic claims”  BUT the advertisements that we see on TV and hear on radio claim otherwise and in fact a “cure for all” sort of ads.  Therefore we cant blame our laymen to be enticed to take them in hopes of feeling better, looking younger and curing their illness.

Mayo Clinic website  has this to say in the side effects of saw palmetto:

Few severe side effects of saw palmetto are noted in the published scientific literature. The most common complaints involve the stomach and intestines, and include stomach pain, nausea, vomiting, bad breath, constipation, and diarrhea. Stomach upset caused by saw palmetto may be reduced by taking it with food. Some reports suggest that there may be less abdominal discomfort with the preparation lipidosterolic extract of Serenoa repens (LSESR). A small number of reports describe ulcers or liver damage and yellowing of the skin (jaundice), but the role of saw palmetto is not clear in these cases. Similarly, reports of headache, dizziness, insomnia, depression, breathing difficulties, muscle pain, high blood pressure, chest pain, abnormal heart rhythm, and heart disease have been reported, but are not clearly caused by saw palmetto. People with health conditions involving the stomach, liver, heart, or lungs should use caution.

Caution is advised in people scheduled to undergo some surgeries or dental work, who have bleeding disorders, or who are taking drugs that may increase the risk of bleeding. Dosing adjustments may be necessary.

So BEWARE…again..Be Aware… that not all what you hear are TRUE.  Consult your doctors if you are taking any herbal supplements as they may interfere with the actions of the drugs we are giving to make you feel better!

A lesson to my patient? DEFINITELY!

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: